Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 231, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 26, 2004, 10:29 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2004, 10:29 PM EDT (02:29 UTC)
- Expired
- Jul 26, 2004, 11:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, NC, Clay County, NC
The radar
The Knoxville radar (KMRX), 123 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 10:50 PM EDT | TSTM WND DMG | Murphy, NC | TREE DOWN ON HARSHAW ROAD. |
| Jul 26, 11:10 PM EDT | TSTM WND DMG | W Murphy, NC | TREE DOWN ON COUNTRY WALK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 617 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 270229
SVRMRX
NCC039-043-270315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1028 PM EDT MON JUL 26 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA
CLAY COUNTY IN SOUTHWEST NORTH CAROLINA
* UNTIL 1115 PM EDT
* AT 1022 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM APALACHIA DAM TO 11 MILES
SOUTHWEST OF CHATUGE DAM...OR FROM 10 MILES NORTH OF DUCKTOWN TO 13
MILES SOUTH OF HAYESVILLE...MOVING NORTHEAST AT 15 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HIAWASSE DAM AROUND 1050 PM EDT
UNAKA AROUND 1100 PM EDT
BRASSTOWN AROUND 1105 PM EDT
JACKRABBIT MOUNTAIN CAMPGROUND AROUND 1115 PM EDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
LAT...LON 3500 8356 3500 8425 3506 8431 3522 8429
3526 8422 3523 8417 3528 8404 3521 8396
3524 8379 3518 8371 3514 8374 3514 8365
3502 8353
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:00 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 26, 9:00 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 900 PM EDT MON JUL 26 2004 .DISCUSSION...WIDESPREAD CONVECTION WHICH BROKE OUT AHEAD OF AN UPPER TROUGH/SURFACE COLD FRONT LATE THIS AFTERNOON CONTINUES ACROSS MOST OF THE FORECAST AREA AT THIS TIME. EXPECT THIS ACTIVITY TO WEAKEN IN INTENSITY SOMEWHAT WITH LOSS OF DAYTIME HEATING...BUT STILL CONTINUE OVERNIGHT AS TROUGH/FRONT SLOWLY ADVANCES THROUGH THE FORECAST AREA. DEEP MOISTURE PROFILE AS DEPICTED BY 18Z ETA TIME HEIGHTS SUGGESTS THE CONTINUED POSSIBILITY OF LOCALLY HEAVY RAIN. WILL UPDATE ZONE TO REMOVE EVENING WORDING BUT OTHERWISE MAKE NO SIGNIFICANT CHANGES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 70 82 67 89 / 80 40 20 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 79 64 85 / 80 50 20 20 OAK RIDGE, TN 69 80 64 84 / 80 50 10 20 TRI CITIES AIRPORT, TN 68 76 62 82 / 90 80 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM
Hazardous weather outlook, Jul 26, 4:14 AM EDT, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 414 AM EDT MON JUL 26 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-271000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 414 AM EDT (314 AM CDT) MON JUL 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TODAY AND TONIGHT CONTINUING THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND EVENING. DUE TO THE ABUNDANT MOISTURE AND INSTABILITY...SOME OF THE THESE STORMS WILL PRODUCE TORRENTIAL RAINS AND GUSTY WINDS. SINCE THE THUNDERSTORMS MAY TRAIN ACROSS THE SAME AREAS...LOCALIZED HEAVY RAINFALL IS POSSIBLE WHICH MAY PRODUCE FLASH FLOODING OF LOW LYING AREAS...ROADWAYS...AND SMALL STREAMS. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... THE TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST OF THE AREA TUESDAY PRODUCING A CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY FOR TOMORROW MORNING. HOWEVER...NO HAZARDOUS WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT DUE TO THE POTENTIAL OF LOCALIZED FLASH FLOODING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
In the hours before
Local storm report, Jul 26, 7:32 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
732 PM EDT MON JUL 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 3 S MORRISTOWN 36.17N 83.30W
07/26/2004 1.75 INCH HAMBLEN TN PUBLIC
GOLF BALL HAIL ON MAPLE VALLEY ROAD. REPORTED BY PUBLIC.
0710 PM TSTM WND DMG 4 S MARYVILLE 35.69N 83.97W
07/26/2004 BLOUNT TN LAW ENFORCEMENT
TREE DOWN ON MONTVALE ROAD AT CAMP MONTVALE.
&&
MEPLocal storm report, Jul 26, 8:24 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
824 PM EDT MON JUL 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 9 SSW MARYVILLE 35.63N 84.03W
07/26/2004 BLOUNT TN LAW ENFORCEMENT
TREE DOWN ON SIX MILE ROAD AT MUTTON HOLLOW RD.
&&
MEPLocal storm report, Jul 26, 8:52 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
852 PM EDT MON JUL 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 3 S MORRISTOWN 36.17N 83.30W
07/26/2004 1.75 INCH HAMBLEN TN PUBLIC
GOLF BALL HAIL ON MAPLE VALLEY ROAD. REPORTED BY PUBLIC.
0705 PM TSTM WND DMG 2 NW MORRISTOWN 36.24N 83.32W
07/26/2004 HAMBLEN TN LAW ENFORCEMENT
TREE DOWN ON SPOUT SPRINGS ROAD.
0710 PM TSTM WND DMG 4 S MARYVILLE 35.69N 83.97W
07/26/2004 BLOUNT TN LAW ENFORCEMENT
TREE DOWN ON MONTVALE ROAD AT CAMP MONTVALE.
0715 PM TSTM WND DMG 9 SSW MARYVILLE 35.63N 84.03W
07/26/2004 BLOUNT TN LAW ENFORCEMENT
TREE DOWN ON SIX MILE ROAD AT MUTTON HOLLOW RD.
&&
MEPNearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.